Minnesota, 2019Tornado in Minnesota, August 10, 2019
August 10, 2019 · NWS FSD · 1 event in 1 county or zone
A weak surface boundary, along with weak flow through the near surface layer, contributed to a quick spin up as a storm intensified near Windom, MN.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface boundary, along with weak flow through the near surface layer, contributed to a quick spin up as a storm intensified near Windom, MN.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 2:14 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 10, 2:14 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
314 PM CDT Sat Aug 10 2019
.SHORT TERM...(This Evening through Sunday)
Issued at 301 PM CDT Sat Aug 10 2019
Considerable cloud cover across the region this afternoon as low-
lvl wave moves through. 850 mb trough axis beginning to pivot across
the CWA this afternoon, with warm advection ahead of this feature
likely creating a few showers and thunderstorms over MN/IA counties
later this afternoon. While a strong storm could be possible, the
better chances would be south and east of the CWA. Closer to the
trough axis, a few showers have already developed along a 925 mb
convergence axis near or east of I- 29. As typical in weak low-
lvl cold advection setup, a few weak funnels could be possible
into the late afternoon into SW Minnesota.
Tonight: Anticipating cloud cover to remain across the area through
much of the night. Dew points are expected to only modestly fall
this evening, and this should help temperatures a couple degrees
warmer than previous forecast. Also some signs in soundings that
stratus may expand and build down after midnight, with potential for
patchy fog through daybreak.
Sunday: A northeasterly surface wind fetch may hold stratus across
the area well into the morning, with some improvement in the
afternoon. Temperatures will warm near seasonal normals.
.LONG TERM...(Sunday Night through Saturday)
Issued at 301 PM CDT Sat Aug 10 2019
Sunday Night - Monday: Models remain in good agreement bringing a
series of mid-lvl shortwaves through the Plains Sunday night into
Monday morning. Broad low level warm advection will spread a chance
for rain over much of the region, with a more focused heavy rain
risk following the track of a more pronounced PV anomaly moving
through Nebraska and towards NW Iowa after midnight. Rainfall
amounts may generally reach the 0.75-2" mark, as this progressive
wave moves through. At this point 3 to 6 hr FFG remains rather high
(2.5-3.5") , so not anticipating a watch issuance, but will continue
to evaluate.
Scattered showers may linger well into Monday, although coverage
will diminish through the day as weak CAA arrives. Temperatures are
likely to remain very slightly below normal.
Tuesday: Another upper trough moving along the Canadian border will
bring a reinforcing shot of cold advection in the low levels on
Tuesday. This may enhance our cloud cover and perhaps allow a few
spits of rain in the afternoon.
Wednesday: High pressure moves through on Wednesday, bringing
slightly cooler temperatures and a very nice day for many in the
region. Temperatures will top out in the middle 70s.
Thursday-Friday: We'll start to see rising mid-level heights by the
end of next week. This will signal a return of slightly warmer
temperatures along with the chance for a few return flow showers and
thunderstorms into Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Aug 10 2019
Trended a bit more pessimistic with TAFs over the upcoming 24
hours. Widespread stratus will linger into the afternoon, only
partially dissipating this evening. Anticipations are that new
stratus will form after midnight and build southwest with very
light flow into Sunday morning. Ceilings early Sunday morning
could again be held under 1000 ft AGL.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Aug 10, 4:31 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
531 AM CDT Sat Aug 10 2019
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
531 AM CDT Sat Aug 10 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered storms with locally heavy rainfall will be possible
Sunday night into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 1:57 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
257 PM CDT Sat Aug 10 2019
MNZ071-072-080-089-097-098-SDZ040-055-056-062-102200-
Lincoln-Lyon-Murray-Nobles-Pipestone-Rock-Brookings-Lake-Moody-
Minnehaha-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe,
Marshall, Slayton, Fulda, Worthington, Pipestone, Luverne,
Brookings, Madison, Orland, Flandreau, and Sioux Falls
257 PM CDT Sat Aug 10 2019
...Very Weak Funnel Clouds Possible This Afternoon...
As a few showers or sprinkles develop this afternoon along and
east of I-29, and slightly cooler temperatures above the ground
move into the region, a few very small and very short lived funnel
clouds may form.
These types of funnel clouds are very weak and may or may not show
rotation. While they rarely touch down, if you see them and feel
threatened or concerned, please seek a safe shelter.
Tornado, Cottonwood
- When
- August 10, 5:06 PM CST to 5:14 PM CST
- Where
- Cottonwood County, 0.37 mi W of Windom to 1.04 mi ENE of Windom
- Rating
- EF0
- Path length
- 1.42 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 43.870, -95.127
A weak tornado spun up and touched down on the west side of Windom, MN near the corner of 13th Street and River Road where it flipped a small pop-up camper. The tornado tracked northeastward toward the fairgrounds for approximately four city blocks, where it damaged the roof of a barn. The tornado then made a slightly more eastward turn, causing damage to trees moving along 15th and 16th Streets. A small metal shed was displaced and small corn crib along Highway 60 holding aluminum cans for recycling was tipped over. The tornado uprooted a tree near the western shore of Cottonwood Lake, and the tornado was seen travelling over the lake by Cottonwood County Deputies before dissipation. The average path width was 30 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, August 10, 2019$300,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Washington, August 10, 2019$118,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Montana, August 10, 2019$51,000 · 1.75 in hail · 8 events
- Hail and Damaging Wind in North Dakota, August 10, 2019$50,000 · 1.5 in hail · 6 events
- Hail and Damaging Winds in Montana, August 10 to 11, 2019$10,000 · 2 in hail · 29 events
- Flash Flood and Flood in Wyoming, August 10 to 11, 2019$25,000 · 1.75 in hail · 4 events
- Excessive Heat in Oklahoma, August 10 to 12, 201922 events
- Lightning Strike in Florida, August 10, 20192 injured · 1 event
- Flash Flood and Hail in Kansas, August 10, 2019$16,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 10, 20191.75 in hail · 12 events
- Hail in South Dakota, August 10, 20193 in hail · 7 events
- Heat in Arkansas, August 10 to 11, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851684.